Safety evaluation of directly observed treatment short course (DOTS) regimen in a tertiary care hospital, Pune

Nishant P. Dalal, Yogita S. Karandikar, Vijaya A. Pandit

Abstract


Background: Directly observed treatment short course (DOTS) is a cornerstone of Revised National Tuberculosis Control Program of India. Adverse drug reactions (ADRs) induced by this therapy is common and it causes significant morbidity and mortality. Hence, the present study was undertaken to determine the incidence and pattern of ADRs and to assess causality and severity.

Methods: We conducted prospective, observational study at DOTS center of tertiary care hospital, Pune. 150 pulmonary tuberculosis patients undergoing DOTS therapy were enrolled. They were monitored weekly in an intensive phase and monthly in the continuation phase. The suspected ADRs were recorded and assessed for causality and severity by standard algorithms.

Results: Incidence of ADRs due to DOTS was 19.33% & total 35 ADRs had occurred in our study. Gastrointestinal intolerance, arthralgia & itching with or without rashes were most common ADRs (incidence rates: 12.67%, 2.67% and 2.67%, respectively). On evaluation of causality by Naranjo algorithm, majority of ADRs 91.43% were “possible.” As per WHO- Uppsala Monitoring Center scale, majority of ADRs 91.43% were “possible.” As per Modified Hartwig and Siegel scale, majority of ADRs were “moderate” (48.57%) but 8.57% were “severe.” Female gender was found to be a significant risk factor for developing ADRs (odds ratio: 3.08, 95% confidence interval: 1.33-7.12. 3.33%). ADRs & hepatotoxicity was major reason for defaulting from DOTS (60%).

Conclusion: ADRs induced by DOTS are common and there is need of incorporating pharmacovigilance system for this vital public health program. Counseling of patients for timely prevention, detection, and management of ADRs will help in minimizing the further occurrence of ADRs.


Keywords


DOTS, Adverse drug reactions, Tuberculosis, Pharmacovigilance

Full Text:

PDF

References


Global Tuberculosis Report 2012. Geneva: World Health Organization; 2012. Available from: http://www.who.int/tb/publications/global_report/gtbr12_main.pdf. [Last accessed on 2013 Jul 25].

Granich R, Chauhan L. The revised national tuberculosis control programme [RNTCP]. In: Sharma S, editor. Tuberculosis. 2nd Edition. New Delhi: Jaypee Brothers Medical Publishers (P) Ltd.; 2009: 894-917.

TB India 2011 Revised National TB Control Programme Annual Status Report. New Delhi: Central TB Division, Directorate General of Health and Family Welfare, Nirman Bhavan; 2011. Available from: http://www.planningcommission.nic.in/reports/genrep/health/RNTCP_2011.pdf. [Last accessed on 2013 Apr 4].

An expanded DOTS framework for effective tuberculosis control Stop TB Communicable Diseases. World Health Organization. Geneva: WHO Press; 2012. Available from: http://www.whqlibdoc.who.int/hq/2002/WHO_CDS_TB_2002.297.pdf. [Last accessed on 2013 May 15].

Yee D, Valiquette C, Pelletier M, Parisien I, Rocher I, Menzies D. Incidence of serious side effects from first-line antituberculosis drugs among patients treated for active tuberculosis. Am J Respir Crit Care Med. 2003;167:1472-7. [DOI via Crossref]

Marra F, Marra CA, Bruchet N, Richardson K, Moadebi S, Elwood RK, et al. Adverse drug reactions associated with first-line anti-tuberculosis drug regimens. Int J Tuberc Lung Dis. 2007;11:868-75.

Gulbay BE, Gurkan OU, Yildiz OA, Onen ZP, Erkekol FO, Baççioglu A, et al. Side effects due to primary antituberculosis drugs during the initial phase of therapy in 1149 hospitalized patients for tuberculosis. Respir Med. 2006;100:1834-42. [DOI via Crossref]

Schaberg T, Rebhan K, Lode H. Risk factors for side-effects of isoniazid, rifampin and pyrazinamide in patients hospitalized for pulmonary tuberculosis. Eur Respir J. 1996;9:2026-30. [DOI via Crossref]

Durand F, Bernuau J, Pessayre D, Samuel D, Belaiche J, Degott C, et al. Deleterious influence of pyrazinamide on the outcome of patients with fulminant or subfulminant liver failure during antituberculous treatment including isoniazid. Hepatology. 1995;21:929-32. [DOI via Crossref]

Awofeso N. Anti-tuberculosis medication side-effects constitute major factor for poor adherence to tuberculosis treatment. Bull World Health Organ. 2008;86:B-D.

Kaona FA, Tuba M, Siziya S, Sikaona L. An assessment of factors contributing to treatment adherence and knowledge of TB transmission among patients on TB treatment. BMC Public Health. 2004;4:68. [DOI via Crossref]

Gholami K, Kamali E, Hajiabdolbagh MI, Shalviri G. Evaluation of antituberculosis induced adverse reactions in hospitalized patients. Pharm Prac. 2006;4:134-8.

Javadi MR, Shalviri G, Gholami K, Salamzadeh J, Maghooli G, Mirsaeedi SM. Adverse reactions of anti-tuberculosis drugs in hospitalized patients: incidence, severity and risk factors. Pharmacoepidemiol Drug Saf. 2007;16:1104-10. [DOI via Crossref]

Ormerod LP, Horsfield N. Frequency and type of reactions to antituberculosis drugs: observations in routine treatment. Tuber Lung Dis. 1996;77:37-42. [DOI via Crossref]

Vieira DE, Gomes M. Adverse effects of tuberculosis treatment: experience at an outpatient clinic of a teaching hospital in the city of Sao Paulo, Brazil. J Bras Pneumol. 2008;34:1049-55. [DOI via Crossref]

Zaka-Ur-Rehman Z, Jamshaid M, Chaudhry A. Clinical evaluation and monitoring of adverse effects for fixed multidose combination against single drug therapy in pulmonary tuberculosis patients. Pak J Pharm Sci. 2008;21:185-94.

Chhetri AK, Saha A, Verma SC, Palaian S, Mishra P, Shankar PR. Study of adverse drug reactions caused by first line anti-tubercular drugs used in directly observed treatment, short course (DOTS) therapy in Western Nepal, Pokhara. J Pak Med Assoc. 2008;58:531-6.

Dhingra VK, Rajpal S, Aggarwal N, Aggarwaln JK, Shadab K, Jain SK. Adverse drug reactions observed during DOTS. J Commun Dis. 2004;36:251-9.

Maciel EL, Guidoni LM, Favero JL, Hadad DJ, Molino LP, Jonhson JL, et al. Adverse effects of the new tuberculosis treatment regimen recommended by the Brazilian Ministry of Health. J Bras Pneumol. 2010;36:232-8.

A Practical Handbook on the Pharmacovigilance of Medicines Used in the Treatment of Tuberculosis: enhancing the Safety of the TB Patient. Geneva: World Health Organization; 2012. Available from: http://www.who.int/medicines/publications/Pharmaco_TB_web_v3.pdf. [Last accessed on 2013 Jun 1].

The Uppsala Monitoring Centre: WHO-ART - WHO adverse reaction terminology. Available from: http://www.umc-products.com/graphics/3149.pdf. [Last accessed on 2013 May 15].

Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther. 1981;30:239-45. [DOI via Crossref]

The Uppsala Monitoring Centre: The use of the WHO-UMC system for standardized case causality assessment. Available from: http://www.who-umc.org/Graphics/24734.pdf. [Last accessed on 2013 Jul 5].

Hartwig SC, Siegel J, Schneider PJ. Preventability and severity assessment in reporting adverse drug reactions. Am J Hosp Pharm. 1992;49:2229-32.

The safety of medicines in public health programme: pharmacovigilance an essential tool. Geneva: World Health Organization, 2006. Available from: http://www.who.int/medicines/areas/quality_safety/safety_efficacy/Pharmacovigilance_B.pdf. [Last accessed on 2013 Jun 1].

Agarwal S, Chauhan L. History of tuberculosis control in India: glimpses through decade. Tuberculosis control in India. New Delhi: Directorate General of Health Services, Ministry of Health and Family Welfare; 2005: 15-23. Available from: http://www.tbcindia.nic.in/pdfs/Tuberculosis%20Control%20in%20India-Final.pdf. [Last accessed on 2013 May 27].

Breen RA, Miller RF, Gorsuch T, Smith CJ, Schwenk A, Holmes W, et al. Adverse events and treatment interruption in tuberculosis patients with and without HIV co-infection. Thorax. 2006;61:791-4. [DOI via Crossref]

Shinde K, Pore S, Bapat T. Adverse reactions to first-line anti-tuberculous agents in hospitalised patients: pattern, causality, severity and risk factors. Indian J Med Specialities 2013;4:16-21.

Treatment of Tuberculosis Guidelines. 4th Edition. Geneva: World Health Organization; 2010. Available from: http://www.whqlibdoc.who.int/publications/2010/9789241547833_eng.pdf. [Last accessed on 2013 Sep 28].

Arbex MA, Varella Mde C, Siqueira HR, Mello FA. Antituberculosis drugs: drug interactions, adverse effects, and use in special situations. Part 1: First-line drugs. J Bras Pneumol. 2010;36:626-40. [DOI via Crossref]

Tostmann A, Boeree MJ, Aarnoutse RE, de Lange WC, van der Ven AJ, Dekhuijzen R, et al. Antituberculosis drug-induced hepatotoxicity: concise up-to-date review. J Gastroenterol Hepatol. 2008;23:192-202. [DOI via Crossref]

American Thoracic Society, Centers for Disease Control and Prevention, Infectious Diseases Society of America. Treatment of tuberculosis. Am J Respir Crit Care Med. 2003;167:603-62. [DOI via Crossref]

Saukkonen JJ, Cohn DL, Jasmer RM, Schenker S, Jereb JA, Nolan CM, et al. An official ATS Statement: hepatotoxicity of antituberculosis therapy. Am J Respir Crit Care Med. 2006;174:935-52. [DOI via Crossref]

Tak D, Acharya L, Gowrinath K. Safety evaluation of antitubercular therapy under revised national tuberculosis control programme in India. J Clin Diagn Res. 2009;3:1395-401.